Severe cholestatic jaundice associated with piroxicam

Kenneth S. Hepps, George M. Maliha, Rolando Estrada, Richard W. Goodgame

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

A 62-year-old man with rheumatoid arthritis developed jaundice while taking piroxicam. A full evaluation including ultrasound, computerized tomography, endoscopic cholangiography, and liver biopsy confirmed the diagnosis of intrahepatic cholestasis. The patient's jaundice and all other liver function abnormalities normalized 4 months after he discontinued taking piroxicam. This is the first case report in the United States of severe liver toxicity associated with piroxicam. The six cases in the English-language literature are reviewed, featuring the presentation, patterns of liver injury, and outcome in each. Piroxicam should be considered as a potential cause of cholestatic jaundice when other more common etiologies have been excluded.

Original languageEnglish (US)
Pages (from-to)1737-1740
Number of pages4
JournalGastroenterology
Volume101
Issue number6
StatePublished - 1991
Externally publishedYes

Fingerprint

Piroxicam
Obstructive Jaundice
Liver
Jaundice
Intrahepatic Cholestasis
Cholangiography
Rheumatoid Arthritis
Language
Tomography
Biopsy
Wounds and Injuries

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Hepps, K. S., Maliha, G. M., Estrada, R., & Goodgame, R. W. (1991). Severe cholestatic jaundice associated with piroxicam. Gastroenterology, 101(6), 1737-1740.

Severe cholestatic jaundice associated with piroxicam. / Hepps, Kenneth S.; Maliha, George M.; Estrada, Rolando; Goodgame, Richard W.

In: Gastroenterology, Vol. 101, No. 6, 1991, p. 1737-1740.

Research output: Contribution to journalArticle

Hepps, KS, Maliha, GM, Estrada, R & Goodgame, RW 1991, 'Severe cholestatic jaundice associated with piroxicam', Gastroenterology, vol. 101, no. 6, pp. 1737-1740.
Hepps KS, Maliha GM, Estrada R, Goodgame RW. Severe cholestatic jaundice associated with piroxicam. Gastroenterology. 1991;101(6):1737-1740.
Hepps, Kenneth S. ; Maliha, George M. ; Estrada, Rolando ; Goodgame, Richard W. / Severe cholestatic jaundice associated with piroxicam. In: Gastroenterology. 1991 ; Vol. 101, No. 6. pp. 1737-1740.
@article{017bb5e23cf34c42b8ee83916eb2e947,
title = "Severe cholestatic jaundice associated with piroxicam",
abstract = "A 62-year-old man with rheumatoid arthritis developed jaundice while taking piroxicam. A full evaluation including ultrasound, computerized tomography, endoscopic cholangiography, and liver biopsy confirmed the diagnosis of intrahepatic cholestasis. The patient's jaundice and all other liver function abnormalities normalized 4 months after he discontinued taking piroxicam. This is the first case report in the United States of severe liver toxicity associated with piroxicam. The six cases in the English-language literature are reviewed, featuring the presentation, patterns of liver injury, and outcome in each. Piroxicam should be considered as a potential cause of cholestatic jaundice when other more common etiologies have been excluded.",
author = "Hepps, {Kenneth S.} and Maliha, {George M.} and Rolando Estrada and Goodgame, {Richard W.}",
year = "1991",
language = "English (US)",
volume = "101",
pages = "1737--1740",
journal = "Gastroenterology",
issn = "0016-5085",
publisher = "W.B. Saunders Ltd",
number = "6",

}

TY - JOUR

T1 - Severe cholestatic jaundice associated with piroxicam

AU - Hepps, Kenneth S.

AU - Maliha, George M.

AU - Estrada, Rolando

AU - Goodgame, Richard W.

PY - 1991

Y1 - 1991

N2 - A 62-year-old man with rheumatoid arthritis developed jaundice while taking piroxicam. A full evaluation including ultrasound, computerized tomography, endoscopic cholangiography, and liver biopsy confirmed the diagnosis of intrahepatic cholestasis. The patient's jaundice and all other liver function abnormalities normalized 4 months after he discontinued taking piroxicam. This is the first case report in the United States of severe liver toxicity associated with piroxicam. The six cases in the English-language literature are reviewed, featuring the presentation, patterns of liver injury, and outcome in each. Piroxicam should be considered as a potential cause of cholestatic jaundice when other more common etiologies have been excluded.

AB - A 62-year-old man with rheumatoid arthritis developed jaundice while taking piroxicam. A full evaluation including ultrasound, computerized tomography, endoscopic cholangiography, and liver biopsy confirmed the diagnosis of intrahepatic cholestasis. The patient's jaundice and all other liver function abnormalities normalized 4 months after he discontinued taking piroxicam. This is the first case report in the United States of severe liver toxicity associated with piroxicam. The six cases in the English-language literature are reviewed, featuring the presentation, patterns of liver injury, and outcome in each. Piroxicam should be considered as a potential cause of cholestatic jaundice when other more common etiologies have been excluded.

UR - http://www.scopus.com/inward/record.url?scp=0025930655&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025930655&partnerID=8YFLogxK

M3 - Article

C2 - 1955140

AN - SCOPUS:0025930655

VL - 101

SP - 1737

EP - 1740

JO - Gastroenterology

JF - Gastroenterology

SN - 0016-5085

IS - 6

ER -